Respiratory Failure Due to Inpatient Treatment with Narcotics for Chronic Pain

Author: V. Dimov, M.D.
Reviewer: S. Randhawa, M.D.

A 68-year-old Caucasian female had an incision and drainage procedure (I & D) for infected knee prosthesis 4 days ago. Since than, he has been complaining of severe pain and is currently treated with Oxycontin, Dilaudid and MS.

The patient is increasingly somnolent, and his SpO2 drops down to 85% when he falls asleep.

The nurse on the floor is calling you.

Is it sleep apnea?

Past medical history (PMH)

DM2, CAD S/P CABG, OSA on CPAP 5 cm, right TKR, DVT

What do you think is the reason for desaturation?

OSA?
PE?
Atelectasis?
Pneumonia?

The reason is respiratory depression due to opioids.

What happened?

Narcan was given and patient was placed on O2 by NC.

ABG showed respiratory acidosis.


ABG (click to enlarge the image).

The patient was put on BiPAP and transferred to ICU for closer observation.

His mental status improved and the pain management was optimized to avoid excessive sedation.

Final diagnosis

Respiratory depression due to opioid medications.

What did we learn from this case?

Opioids are a common cause of respiratory depression in hospitalized patients with chronic pain.

Always think about the possibility that the change in mental status (delirium or somnolence) can be iatrogenic, e.g. due to medications prescribed during the hospital stay.

Related reading

ABG data not useful in the assessment of suspected PE - Am J Resp Critical Care Medicine, 2000 http://goo.gl/cQAtg

Published: 03/16/2005
Updated: 01/31/2008

No comments:

Post a Comment